Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Newport/Morehead City, NC

April 10, 2003Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 10, 2003, 12:15 PM EDT for Dare County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2003, 12:15 PM EDT (16:15 UTC)
Expired
Apr 10, 2003, 1:00 PM EDT
In force
45 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Dare County, NC

The radar

The Morehead City radar (KMHX), 127 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
412 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 101615
SVRMHX
NCC055-101700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1215 PM EDT THU APR 10 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 100 PM EDT

* AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTH OF FRISCO...MOVING NORTH AT 30
  MPH. WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRISCO AROUND 1235 PM EDT
  BUXTON AROUND 1240 PM EDT
  AVON AROUND 1250 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR WINDS IN EXCESS OF 70 MPH. PEOPLE OUTSIDE OR IN MOBILE HOMES
SHOULD MOVE TO A SUBSTANTIAL SHELTER...INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3497 7569 3496 7547 3550 7537 3552 7567

13

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:00 AM EDT, 9 hours 15 minutes earlier.

Area forecast discussion, Apr 10, 3:00 AM EDT, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 AM EDT THU APR 10 2003

PCPN BEGINNING TO DEVELOP ACROSS THE CAROLINAS AS UPPER DIFL ASSCTD
WITH CUT OFF UPPER LOW OCCURS ACROSS THE AREA. PCPN IS BEING
ENHANCED ALONG LEADING EDGE OF DRY MID LVL PUNCH AS EVIDENCED BY INC
LTG/COOLING CLOUD TOPS. MAIN CONCERN IS WHETHER TO EXTEND FLOOD
WATCH TODAY. THIS IS TOUGH CALL AS MODELS KEEP ESTRN NC IN DRY SLOT
AFT 12Z...ESP THE GFS WHICH HAS LITTLE LIFT OR FCST QPF THIS
AFTERNOON. ETA SIMILAR. HOWEVER...COOLING ALOFT WILL HELP
DESTABILIZE THE ATMOS EVEN WITHOUT SFC HEATING AND STRONG LOW LEVEL
CONVERGENCE WILL BE OCCURRING ALONG A OCCLUDING FRONT AS SFC/UPPER
LOWS BECOME VERTICALLY STACKED. THUS FLOOD WATCH WILL BE CONTINUED
FOR AT LEAST THE MORNING HOURS WHEN RAINFALL WILL BE
WIDESPREAD/LOCALLY HVY. I EXPECT PCPN TO BECOME MORE SCT THIS
AFTERNOON AS SUSTAINED UPDRAFT GROWTH WILL BE INHIBITED BY
ENTRAINMENT OF VERY DRY MID LVL PARCELS.  THE MODELS ARE IN FAIRLY
GOOD AGREEMENT THAT THE UPPER LOW WILL STALL VCNTY OF THE CAROLINAS
LATE TODAY INTO FRI AFTERNOON. ATMOS BEGINS TO MOISTEN UP AFT 06Z
AND RAIN SHOULD REDEVELOP ACROSS THE REGION LATE TONIGHT. SLOW MOVG
SYSTEM WILL TRACK ACROSS ESTRN NC AND WILL KEEP RAIN ACROSS THE AREA
THROUGHOUT FRI...AND WITH VERY COLD AIR ALOFT (500 MB TEMPS < -20C)
LOW TOPPED CONVECTION LIKELY...POSSIBLY WITH SMALL HAIL. DRYING
FINALLY WILL OCCUR FRIDAY NIGHT AS THE LOW ACCELERATES NE IN
RESPONSE TO A NORTHERN STREAM IMPULSE. FAIR WX WILL PREVAIL ACROSS
THE REGION FOR THE WEEKEND WITH A DRY COLD FRONT SLATED TO CROSS THE
AREA SAT NIGHT.

DETAILS: WILL INITIALIZE FCST WITH LIKELY OR CATEGORICAL POPS FOR
THE MORNING WITH FEELING THAT CHC PROBLY BETTER FOR THE AFTERNOON.
LIKELY POPS WILL BE CARRIED FOR TONIGHT AND FRI. WILL CONTINUE
EVENING CHC FRI NIGHT. TEMP FCST CONTINUES TO BE A CHALLENGE WITH
MOS RUNNING ABOUT A CATEGORY TOO HIGH PAST 2 DAYS. STRONG NE
FLOW/CLOUDS/PCPN WILL LIKELY HOLD TEMPS...ESP INLAND...BELOW
PROJECTED MOS FCST TODAY. AREAS ALONG THE COAST LIKELY TO SEE A
SHIFT TO THE S LATE AND THIS COULD HELP BOOST READINGS INTO THE 60S.
GUID CONTINUED TOO LOOK TOO HIGH ON FRI CONSIDERING THE EXPECTED
CLOUDY SKIES AND RAIN. THUS HAVE TENDED FCST TO OR BELOW COOLEST
GUID.

MARINE: LOW PRESS DEVELOPING OFF THE SOUTH CAROLINA COAST EXPECTED
TO MOVE NORTH TO INTO SE NORTH CAROLINA THIS AFTN. TIGHT GRADIENT
BETWEEN THE LOW AND HIGH PRESS TO THE NORTH WILL PRODUCE GALE FORCE
NE WINDS OVER OUR NORTHERN WATERS AND SOUNDS TODAY...WITH STRONG SCA
CONDITIONS ELSEWHERE. HEAVY SURF CONDITIONS ALSO EXPECTED ALONG
COAST FROM HAT NORTH. AS THE LOW MOVES INLAND OVER NC WINDS WILL
VEER TO THE E AND SE LATER TODAY AND SLOWLY DIMINISH. THE LOW WILL
SLOWLY MOVE TO THE NE ON FRI WINDS WINDS BECOMING SW THEN WESTERLY.
WIND SPEEDS EXPECTED INCREASE LATE FRI THEN DIMINISH TO BLO 20 KT
SAT MORNING. SEAS WILL STILL BE NEAR 5 TO 6 FT OVER THE NORTHERN
COAST SAT MORNING. MILD CONDITIONS EXPECTED FOR SUN.

.MHX...FLOOD WATCH NCZ090>095-098-103-104-101200-
       GALE WARNING SOUNDS AND COASTAL WATERS N OF HATTERAS
       SMALL CRAFT ADVY WATERS S OF HAT.
       HEAVY SURF ADVISORY FROM HAT TO CURRITUCK BEACH LIGHT

ELARDO/PRINGLE
Hazardous weather outlook, Apr 10, 5:13 AM EDT, 7 hours 2 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-101115-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
513 AM EDT THU APR 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF EASTERN NORTH CAROLINA
THIS MORNING. WIDESPREAD RAIN WITH LOCALLY HEAVIER SHOWERS AND
THUNDERSTORMS WILL OCCUR THIS MORNING PRODUCING 1 TO 2 INCHES OF
RAIN IN SPOTS. MAIN STEM RIVERS WILL CONTINUE TO RISE TODAY WITH
MINOR FLOODING EXPECTED.

GALE FORCE ONSHORE WINDS...AND ROUGH SURF WILL PRODUCE SOME BEACH
EROSION ALONG THE OUTER BANKS TODAY

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MINOR TO MODERATE MAIN STEM RIVER FLOODING CAN BE EXPECTED THE NEXT
SEVERAL DAYS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

8

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.